Georgia, 2013

Flooding and Hail in Georgia, February 23 to 26, 2013

February 23 to 26, 2013 · NWS TAE · 10 events in 8 counties and zones

A series of upper level disturbance rotating around a mean longwave trough west of the area brought copious amounts of moisture into the area. 77 inches, which was the 2nd highest PWAT observed during the month of February at that location.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A series of upper level disturbance rotating around a mean longwave trough west of the area brought copious amounts of moisture into the area. The KTAE rawinsonde sounding on the evening of February 22nd measured a PWAT value of 1.77 inches, which was the 2nd highest PWAT observed during the month of February at that location. Rainfall amounts from near 5 inches to excess of 13 inches were observed during the 5 day period between Feb 22-26. This led to areas of flooding. A couple of severe storms also occurred during the early morning hours of Feb 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 23, 3:55 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 23, 3:55 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
355 PM EST Sat Feb 23 2013

...Flash flood threat continues tonight...

...Additional flash flooding possible Monday & Monday night,
along with severe storms...

...River flooding likely at some rivers through the work week...

.NEAR TERM [Tonight]...
The 18 UTC regional surface analysis finally showed at least some
slow eastward movement of the front that had been nearly
stationary across our northwest and western zones the past day or
so. The front extended from the western Gulf of Mexico to a
1011 mb low south of Pensacola, then east-northeastward off the SC
coast. This front will continue moving very slowly southeastward
overnight, accompanied by bands of heavy rain and isolated
thunderstorms. While a severe thunderstorm can't be ruled out, any
that occur would be marginal and very isolated. The consensus QPF
through 12 UTC Sunday is generally 1 to 1.5 inches, with isolated
heavier amounts possible. This rain band will be moving into a
region where the soil can better absorb heavy rain, but we decided
to keep the Flash Flood Watch up for portions of the forecast area
anyway.

&&

.SHORT TERM [Sunday Morning Through Monday]...
The front will stall to our south on Sunday, reducing our rain
chances, but not completely eliminating them (especially in FL).
This front will lift slowly north as a warm front Sunday night and
Monday, becoming the focus of ample rain across our region during
the day. Isolated supercell thunderstorms will also be possible, but
instability remains the big question. There are a lot of large
scale weather features that appear similar to some of our severe
weather outbreaks of the past, including favorable kinematics.
However, the fact that all of the global models generate so much
QPF along the warm front on Monday could limit destabilization,
and the likelihood of surface based storms. A squall line will
likely develop Monday night and move quickly eastward across the area,
providing even more rain and an additional severe storm threat.
Perhaps things will become more clear on Sunday when the event
draws within range of the high-res models. (At least we might see
if there is enough buoyancy for strong updrafts).

One thing that does seem clear is that more heavy rain is coming,
and we expect widespread QPF of 2 to 4 inches Monday and Monday
night. Of course there will likely be isolated higher amounts.
While most of our forecast area could normally handle such
amounts, there has been so much rain recently that we expect a lot
of runoff and flooding with this next system.

&&

.LONG TERM [Tuesday through next Saturday]...
The latest GFS and ECMWF remain in fairly good agreement with
respect the large scale weather pattern. Both solutions forecast
gradual phasing of the southern and northern streams, as they
gradually develop a deep long wave trough over the eastern CONUS. Of
course they differ on details, but there are two main themes for
this portion of the forecast period...minimal precipitation chances,
and progressively cooling temperatures. After the strong cold
front (likely accompanied by flooding rains and perhaps severe
storms) exits east of our region Tuesday morning, there will be
some time for our rivers (many of which will no doubt be in flood)
to "process" the heavy rains from this weekend and Monday. There
is a chance for freezing temperatures later next week or into the
weekend, but there will be plenty of time to assess that threat.

&&

.AVIATION [Beginning 20Z Saturday]...
Cigs will be MVFR at TLH and VLD with the early  afternoon line of
storms. Later, between the very moist environment and higher
pressure behind the front, we anticipate fog development at all
sites, except DHN, which could get to LIFR. The BR should mix out
fairly quickly when daytime heating starts. ECP may be at MVFR cigs
tomorrow, however, as a warm front over the Gulf, associated with
our next system, could cause some lower clouds along the coast.

&&

.MARINE...
With the lighter winds we expect through Sunday, seas will diminish
to low levels. Advisory conditions will be possible by Monday as
south winds increase ahead of a strong cold front. Once the cold
front passes Monday night or Tuesday, several rounds of high winds
and seas are likely for the remainder of next week.

&&

.FIRE WEATHER...
Heavy rains will greatly inhibit burning through at least Monday
night or Tuesday morning. Progressively drier, cooler air will
infiltrate the region for the remainder of the work week, allowing
fuels to gradually dry.

&&

.HYDROLOGY...
A stationary front is currently lined up from Destin, Fl
northeast across extreme Southeast Alabama and east northeast across
Southern Georgia to Savanna, Ga.

Rainfall amounts today have ranged from 1 1/4 inches in the Florida
Panhandle, to 1/2 to 3/4 inches in Southeast Alabama and Southwest
Georgia.

Minor river flooding continues along the Choctawhatchee river at
Newton, Al. and Caryville, Fl. Moderate flooding is forecast to
occur at Bruce. This forecast is based on the 48 hour QPF. Additional
rainfall amounts Monday night and Tuesday could possibly bring the
Choctawhatchee River at Bruce to major flood.

Minor flooding continues along Chipola River at Altha, the
Apalachicola River at Blountstown and the Ochlockonee River at
Thomasville.

Along the Flint River basin moderate flooding is forecast at the
Kinchafoonee Creek at Dawson. Preston and Leesburg remain at action
stage. If rainfall amounts exceed the 48 hour QPF forecast, those
locations will likely reach minor flood stage.

The Shoal River near Mossyhead is forecast to reach moderate flood
stage late tonight.

The second round of heavy rainfall is forecast to begin Sunday
night. An upper level trough will into the SE US and causes another
surface low to form with more rainfall possible for our forecast
area Sunday night through Monday. Models indicate this second system
will exit the area Monday night. The first round of heavy rain may
serve as a 'primer' for the region, so flash flood guidance will be
lower considering the recent large amounts of precipitation.

Note...Hydrology predictions depend heavily upon location of
rainfall. The forecasts here are based on model precipitation output
and are subject to many errors. As described above, the models do
not have the best hold so far on the location of the heaviest
precipitation. We will continue to monitor the situation as the
front approaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   58  73  59  70  58 / 90  30  70  90  90
Panama City   58  70  62  71  58 / 80  40  80  90  90
Dothan        50  71  57  68  52 / 50  20  80 100 100
Albany        50  72  56  66  54 / 60  10  70 100  90
Valdosta      57  72  57  71  59 / 90  30  60  90  90
Cross City    63  74  61  75  65 / 70  50  40  50  90
Apalachicola  60  68  62  70  61 / 90  40  60  70  90

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...FLASH FLOOD WATCH through Sunday morning for Calhoun-Central
     Walton-Coastal Bay-Gadsden-Holmes-Inland Bay-Inland
     Walton-Jackson-Leon-Liberty-South Walton-Washington.
GA...FLASH FLOOD WATCH through Sunday morning for Baker-Ben Hill-
     Calhoun-Colquitt-Decatur-Dougherty-Early-Grady-Irwin-Lee-
     Miller-Mitchell-Seminole-Terrell-Thomas-Tift-Turner-Worth.
AL...FLASH FLOOD WATCH through late tonight for Geneva-Houston.
GM...DENSE FOG ADVISORY until 1 AM EST Sunday for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River Fl
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach out 20 NM-Waters from Suwannee
     River to Apalachicola FL from 20 to 60 NM.
&&

NEAR TERM/SHORT TERM/LONG TERM/MARINE/FIRE WX...Fournier
AVIATION...Moore
HYDROLOGY...Bolden
Hazardous weather outlook, Feb 23, 6:37 AM EST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
637 AM EST SAT FEB 23 2013

ALZ065>069-FLZ007>018-026-027-108-112-114-115-118-127-GAZ120>131-
142>146-155>159-241145-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-LIBERTY-
INLAND WAKULLA-SOUTH WALTON-COASTAL BAY-COASTAL GULF-
COASTAL FRANKLIN-COASTAL JEFFERSON-COASTAL WAKULLA-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-SEMINOLE-DECATUR-GRADY-
THOMAS-BROOKS-
637 AM EST SAT FEB 23 2013 /537 AM CST SAT FEB 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THE POTENTIAL FOR DANGEROUS FLASH FLOODING IS HIGH TODAY AS A SLOW
MOVING AREA OF SHOWERS AND THUNDERSTORMS MOVE THROUGH THE REGION.
AVERAGE ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE
WITH ISOLATED HIGHER TOTALS. THE RAINFALL WILL COME TO AN END
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A BRIEF LULL IN THE RAINFALL IS EXPECTED ON SUNDAY BEFORE A STRONG
STORM SYSTEM AFFECTS THE AREA ON SUNDAY NIGHT THROUGH TUESDAY.
THIS SYSTEM WILL BRING THE THREAT FOR MORE HEAVY
RAINFALL...POSSIBLY AS MUCH AS 3 TO 5 INCHES...AND THE THREAT FOR
DAMAGING WINDS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVELY REPORT FLOODING IN THEIR LOCATION AS
WELL AS RAINFALL TOTALS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FLZ019-028-029-034-128-134-GAZ147-148-160-161-241145-
MADISON-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-COASTAL TAYLOR-
COASTAL DIXIE-COOK-BERRIEN-LOWNDES-LANIER-
637 AM EST SAT FEB 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

LOCALLY HEAVY RAINFALL WILL AFFECT THE REGION TODAY WITH THE
THREAT FOR MINOR FLOODING IN LOW LYING AREAS. RAINFALL AMOUNTS OF
1 TO 2 INCHES WILL BE POSSIBLE BEFORE THE RAIN ENDS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A BRIEF LULL IN THE RAINFALL IS EXPECTED ON SUNDAY BEFORE A STRONG
STORM SYSTEM AFFECTS THE AREA ON SUNDAY NIGHT THROUGH TUESDAY.
THIS SYSTEM WILL BRING THE THREAT FOR MORE HEAVY
RAINFALL...POSSIBLY AS MUCH AS 3 TO 5 INCHES...AND THE THREAT FOR
DAMAGING WINDS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVELY MONITOR THE WEATHER IN THEIR LOCATION AND
REPORT FLOODING AND RAINFALL TOTALS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

GMZ730-750-755-765-770-775-241145-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
637 AM EST SAT FEB 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

UNSETTLED CONDITIONS ARE EXPECTED TO CONTINUE THROUGH TONIGHT AS
THUNDERSTORMS MOVE THROUGH THE MARINE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE NEXT STORM SYSTEM WILL MOVE INTO THE MARINE AREA ON SUNDAY
EVENING GENERATING A THREAT FOR SEVERE WEATHER ON MONDAY. WINDS
WILL LIKELY REACH ADVISORY CRITERIA IN THE WAKE OF THIS FRONT
CONTINUING INTO AT LEAST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

GODSEY

In the hours before

Local storm report, Feb 23, 1:15 PM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
115 PM EST SAT FEB 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      2 NE COWARTS            31.22N 85.28W
02/23/2013                   HOUSTON            AL   EMERGENCY MNGR

            MULTIPLE ROADS CLOSED DUE TO FLASH FLOOD DAMAGE. BULK OF
            ROAD CLOSURES FROM DOTHAN SOUTHEAST THROUGH ASHFORD TO
            GORDON. SOME ROADS INCLUDE...BRUNER
            POND...FOWLER...WOMACK...PINEVIEW...AND TURNPIKE.

&&

HARRIGAN
Local storm report, Feb 23, 1:23 PM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
123 PM EST SAT FEB 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      1 ESE HARTFORD          31.10N 85.68W
02/23/2013                   GENEVA             AL   911 CALL CENTER

            DRIVEWAY WASHED OUT AND BLOCKED SLOCOMB ROAD AT HWY 52
            EAST.

&&

HARRIGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood, 3 hail, 2 thunderstorm wind. Local standard time, as filed.

Flood, Irwin

When
February 23, 5:00 PM EST to February 24, 5:00 PM EST
Where
Irwin County, Abba to Irwinville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.750, -83.370

Water was across several roads in the county with 7 road closures reported, mainly dirt roads. This was due a gradual accumulation of water from persistent moderate to heavy rainfall over a greater than 6 hour duration.

Flood, Worth

When
February 23, 5:00 PM EST to February 26, 7:00 AM EST
Where
Worth County, Warwick to Doles
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
31.820, -83.920

Persistent moderate to heavy rainfall over a long duration led to significant flooding across the county. Several dozen roads were closed across the county, and water affected several homes on Willow Road in the western part of the county near Ponds. The water was about 1.5 feet up the skirting of the house porches. Monetary damage was estimated.

Flood, Tift

When
February 23, 5:00 PM EST to February 24, 5:00 PM EST
Where
Tift County, Sunsweet to Harding
Cause
Heavy Rain
Property damage
$500,000
Reported by
911 Call Center
Coordinates
31.560, -83.560

Persistent moderate to heavy rainfall over a long duration led to a gradual accumulation of water that caused areal flooding. Around 9 roads were closed, some of which were heavily damaged. Water reached the bottom of the bridge at Old Brookfield Road from Christian Way to Carpenter Road. Monetary damage was estimated.

Hail, Thomas

When
February 24, 6:55 PM EST
Where
Thomas County, Boston
Measured
1 in hail
Reported by
Public
Coordinates
30.790, -83.780

Hail, Lowndes

When
February 24, 7:05 PM EST
Where
Lowndes County, I-75 at Exit 11
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.750, -83.270

Hail, Brooks

When
February 24, 7:15 PM EST
Where
Brooks County, 4 mi NW of Quitman
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.821, -83.608

Flood, Decatur

When
February 25, 11:00 AM EST to 6:00 PM EST
Where
Decatur County, 0.64 mi WNW of Hanover to 4.31 mi WNW of Hanover
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.933, -84.650

Persistent moderate to heavy rain and saturated ground led to flooding along John Sam Road. The road was closed due to water over the road.

Flood, Grady

When
February 26, 12:00 AM EST to 9:00 AM EST
Where
Grady County, 3.36 mi N of Cairo-Grady Arpt to 2.97 mi SSE of Akridge
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.928, -84.140

A spotter reported that Pierce Chapel Road was flooded, and the yards of several homes in the area were flooded with driveways blocked. This was mainly due to the persistent moderate to heavy rainfall over a long duration and saturated ground. Around 12.2 inches of rain fell over a 3-4 day period.

Thunderstorm Wind, Thomas

When
February 26, 6:11 AM EST
Where
Thomas County, Metcalf
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.700, -83.980

Two trees were blown down in the southern part of the county. Monetary damage was estimated.

Thunderstorm Wind, Thomas

When
February 26, 6:28 AM EST
Where
Thomas County, Boston
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
30.790, -83.780

A tree was blown down in the city of Boston.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436327, 436332, 436334, 427239, 427240, 427241, 436336, 436338, 427242, 427243.